Select Page

Benzodiazepine Withdrawal Syndrome

Benzodiazepine withdrawal is a series of physical, emotional and behavior changes experienced when a person tries to reduce its dose or cease taking a benzodiazepine like Xanax, Klonopin, Ativan, Diazepam, Librium or Onfi. When a person becomes physically dependent on benzodiazepines their body and brain become so accustomed to having the drug that they will experience withdrawal symptoms when you cut down the dose or stop the drug. This is called physical dependence.

DID YOU KNOW?

You can experience benzodiazepine withdrawal symptoms even if you’re not decreasing your dose. This is known as “tolerance withdrawal” and “interdose withdrawal.”

An estimated 50-80% of people who have taken benzodiazepines continually for many months or longer will experience withdrawal symptoms when reducing the dose; a smaller percentage will experience severe withdrawal. People taking benzodiazepines regularly long term (longer than 2 to 4 weeks)) may have symptoms of withdrawal even when they have not reduced the dose. These withdrawal symptoms can be attributed to tolerance or interdose withdrawal. It is common that patients experiencing symptoms do not recognize that their poor physical and mental health is related to their long-term use of the benzodiazepines.

How severe are the symptoms of withdrawal?

The experience of withdrawal will vary from one person to the next. Not everyone who cuts down or stops taking benzodiazepines will experience withdrawal symptoms. Some people experience no withdrawal on discontinuation, even with cold-turkey cessation—although there is no way to know who these people will be ahead of time, so it is not recommended. Others might experience a few weeks or months of uncomfortable, but bearable, symptoms. Unfortunately, there is another group of individuals that may experience severe symptoms, often for months or years on end. For these people, the intensity of withdrawal can be overwhelming and in some cases lead to death – either as a direct result of the withdrawal syndrome itself or as a result of suicide. One known case of death was that of David Stojcevski, an inmate at the Macomb County Jail 17 days into a 30 day sentence for an unpaid traffic ticket. His death was a direct result of involuntary benzodiazepine cessation.

How long does withdrawal last?

Just like the intensity or severity of symptoms, the duration of withdrawal can vary as well. For some, the withdrawal can take weeks or months—and for some it will last for years or never fully resolve. The largest factor that might predict the length of the harm is how the patient discontinued the drug (slow, controlled taper or over-rapid or cold-turkey withdrawal). Apart from tapering rate, there are no other known predictors for the severity of the withdrawal syndromel. Slowly reducing the dose, less than 5 to 10% of the current dose monthly, can minimize the severity of the withdrawal symptoms and is the recommended way to discontinue benzodiazepines safely.

What is it like to experience benzodiazepine withdrawal?

Often times those experiencing a withdrawal syndrome may experience days when they are partially or totally free of symptoms (this period is called a “window”), followed by days of mild or more severe withdrawal symptoms (this period is called a “wave”). Aside from the severity of symptoms tending to fluctuate, people report a wide range of experiences. A particularly severe or troublesome cluster of symptoms may predominate for a time, and then change to another cluster. Many people become disbaled during this time, unable to maintain work or other functioning, sometimes for years. 

Improvement from the withdrawal syndromes usually occur gradually, sometimes as people taper, or slowly over the months and years after their benzodiazepine cessation. More lower symptom or symptom–free days  start to occur and symptoms reduce in severity and number for most people. Sometimes, however, some people remain in severe withdrawal that persists, without windows, as the “baseline” condition” for quite some time, even years in some cases, until the “baseline” begins to improve. There have also been reports of withdrawal that spontaneously improves or vanishes overnight after the person had been suffering intensely for years before. In time, the majority of people recover completely—often experiencing good mental and physical health for the first time in a long time. Some, however, continue to have changes in their cognitive abilities following long-term benzodiazepine prescription. There is some research that indicates that some people who took benzodiazepines long-term prior to discontinuation may have persistent or permanent problems with concentration, learning, memory, and/or a reduced tolerance to stress.

What are the symptoms of withdrawal?

There are many symptoms that can be experienced during benzodiazepine withdrawal. The following is a condensed list of possible withdrawal symptoms. For a more comprehensive list that was compiled from existing lists and contributions from people experiencing benzodiazepine withdrawal themselves, click here.

Many patients report experiencing hundreds of symptoms at the time. It is important to note that these symptom lists are not meant to diagnose or take the place of medical advice. They are for educational and awareness purposes only. If you are experiencing new symptoms, especially potentially dangerous ones like high blood pressure, one-sided weakness, slurred speech, drooping face, chest pain, shortness of breath, please be evaluated by a doctor to rule out other causes.

To view a comprehensive A-Z list of benzodiazepine withdrawal symptoms, go here.